Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Melbourne, FL

June 6, 2004Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 6, 2004, 5:14 PM EDT for Orange County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2004, 5:14 PM EDT (21:14 UTC)
Expired
Jun 6, 2004, 6:15 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 68 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS52 KMLB 062114
SVRMLB
FLC095-062215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ORANGE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 615 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF UNION PARK...OR ABOUT OVER
  OVIEDO...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BITHLO AT 520 PM EDT
  NEAR UNION PARK...7 MILES EAST OF AZALEA PARK AT 525 PM EDT
  NEAR LAKE MARY JANE AT 600 PM EDT

QUARTER TO HALF DOLLAR SIZED HAIL OCCURRED AT 500 PM AS THIS STORM 
MOVED THROUGH LAKE JESSUP RIDGE IN SEMINOLE COUNTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2861 8111 2861 8130 2835 8132 2835 8106

$$

SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:48 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 6, 1:48 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
148 PM EDT SUN JUN  6 2004

.DISCUSSION...CURRENTLY...A BIT DELAYED START TO CONVECTION THAN
RECENT AFTNS WILL LEAD TO POTENTIAL STRONG STORMS DURING THE LATE
AFTN/EVENING. SOME DRIER AIR HAS WORKED ACROSS NRN SECTIONS PER
WATER VAPOR IMAGERY BUT 12Z ETA PROGS INDICATE HIGHER LIKELIHOOD FOR
CONVECTION ACROSS THE AREA DURING THE LATE AFTN/EVENING AS THE WEST
COAST BREEZE PROGRESSES TWD THE INTERIOR AND THE EAST COAST BRZ
MOVES INTO INTERIOR SECTIONS OF THE COASTAL COUNTIES. MID LVL TEMPS
STILL COOL ENOUGH TO SUPPORT HAIL AND DRY AIR ALOFT MAY ALLOW FOR A
FEW STORMS WITH DOWNBURST WINDS. STEERING FLOW WILL TAKE ACTIVITY
FROM METRO ORLANDO AND OSCEOLA COUNTY TOWARD THE EAST COAST DURING
THE EVENING. WILL KEEP SCT POPS IN TONIGHT WITH HIGHEST CHANCES
ACROSS ERN SECTIONS OF THE INTERIOR COUNTIES TO THE COAST. EXPECT
ACTIVITY TO DIMINISH BY LATE EVENING WITH SKIES BECOMING PTLY CLOUDY
OVERNIGHT.

MON...SOUTHWEST STEERING FLOW WILL WEAKEN SUBSTANTIALLY WITH MODELS
GENERALLY SHOWING 5 KNOTS OR LESS BY EVENING.  THIS SHOULD FAVOR
INLAND AREAS FOR THE GREATEST COVERAGE OF STORMS WHERE BOUNDARY
INTERACTIONS WILL BE MOST NUMEROUS.  MODELS SHOWING A DEGREE OR TWO
WARMER IN THE MID LEVELS AS INFLUENCE OF UPPER TROUGH LESSENS AND
THERE IS MORE DEEP LAYER RIDGING.  DEEP MOISTURE (1.6-1.7 PRECIP
WATER) LOOKS SUFFICIENT FOR SCATTERED COVERAGE.

TUE/WED...TREND AWAY FROM A POSITIVE PNA (TROUGH IN EAST/RIDGE IN
WEST) WILL LEAD TO MORE RIDGING IN THE EASTERN U.S.  THIS WILL ALLOW
LOW LEVEL RIDGE AXIS TO GRADUALLY SHIFT NORTH AS THE WEAK TROUGH IN
THE SOUTHEAST CONTINUES TO WEAKEN.  THIS WILL BRING MORE OF A
SOUTHEAST COMPONENT TO THE STEERING FLOW.  HOWEVER...LATEST MODEL
RUN NOT SHOWING AS MUCH OF A NORTHWARD PROGRESSION OF THE LOW LEVEL
RIDGE.

STILL THINK THAT THE LOWER COASTAL POPS BEING ADVERTISED LOOK GOOD
AS CONVECTIVE INITIATION SHOULD OCCUR FURTHER INLAND...AND
MOVE/PROPAGATE INLAND.  SMALL OVERNIGHT COASTAL POPS DO NOT LOOK AS
PROMISING BUT WILL LEAVE FOR NOW.  GFS ALSO HAS BEEN SHOWING A
LITTLE DRYING TUE ADVECTING IN FROM THE SOUTHEAST.  DO NOT THINK
THAT IT WILL BE ENOUGH TO KNOCK POPS DOWN SUBSTANTIALLY FOR THE
INTERIOR.  WILL STAY WITH 40/50 INTERIOR AND 30 ALONG THE COAST
WHICH IS CLOSE TO THE MAV NUMBERS.  THE MET GUIDANCE POPS LOOK TOO
HIGH AS ETA MODEL KEEPS A MOISTURE MAX RIGHT ACROSS THE AREA WHICH
DOES NOT LOOK REALISTIC.

THU-SUN...GFS SHOWING A BACK DOOR FRONT DROPPING DOWN THE EASTERN
SEABOARD THU WITH BROADENING LOW LEVEL RIDGE AXIS STARTING TO SHIFT
BACK TO THE SOUTH.  BY SUNDAY THE GFS IS SHOWING RIDGING ALOFT
BREAKING DOWN ALONG THE EAST COAST.  THUS...IT LOOKS LIKE THE LOW
LEVEL RIDGE AXIS SHOULD GET SUPPRESSED SOUTH OF THE AREA.  IN
ADDITION...THE MODEL AT 00Z WAS SHOWING DEEP TROPICAL MOISTURE BEING
PULLED INTO THE AREA WITH FORECAST PRECIPITABLE WATER OVER 2 INCHES
FOR THE FIRST TIME IN A LONG TIME.  SO AFTER HAVING THE INTERIOR
AREAS GET THEIR RAIN FOR A FEW DAYS...THE FOCUS SHOULD START TO
SHIFT BACK TOWARDS THE EAST COAST OVER THE WEEKEND...THOUGH IF THE
HIGH MOISTURE VALUES MATERIALIZE...MOST AREAS COULD SEE A HIGH
COVERAGE OF RAINFALL.

&&

.MARINE...WITH THE OSCILLATING RIDGE AXIS NEARBY...SOUTH TO
SOUTHEAST FLOW LESS THAN 15 KNOTS WITH SEAS AT OR BELOW 3 FEET
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  87  71  87 /  30  50  40  30
MCO  71  90  71  90 /  30  50  30  40
MLB  71  87  72  87 /  40  40  20  30
VRB  71  87  72  87 /  40  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...VOLKMER
LONG TERM...LASCODY
Hazardous weather outlook, Jun 6, 10:55 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EDT SUN JUN 6 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
061900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1055 AM EDT SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...ISOLATED SEVERE STORMS EXPECTED THIS AFTERNOON...

...THUNDERSTORM IMPACT...
ADEQUATE LOW LEVEL MOISTURE...AFTERNOON HEATING AND SEA BREEZE
BOUNDARIES WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS TO
DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL FLORIDA. THE STEERING
FLOW WILL BE FROM THE SOUTHWEST ALLOWING STORMS FROM THE WEST COAST
SEA BREEZE TO MOVE NORTHEAST INTO LAKE AND VOLUSIA COUNTIES.

LIGHTER FLOW IS EXPECTED NEAR LAKE OKEECHOBEE WHERE THE EAST COAST
SEA BREEZE WILL PUSH INTO COASTAL AREAS FROM VERO BEACH TO STUART
AND INTERACT WITH THE LAKE OKEECHOBEE BREEZE. SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP.

THE STRONGEST STORMS ARE EXPECTED IN THE MID TO LATE AFTERNOON FROM
METRO ORLANDO AND INTERSTATE 4 CORRIDOR AND ALSO ACROSS OSCEOLA...
BREVARD AND INDIAN RIVER COUNTIES WITH SEA BREEZE AND OUTFLOW
BOUNDARY COLLISIONS. THESE BOUNDARY COLLISIONS WILL RESULT IN A HIGH
TO EXTREME THREAT OF LIGHTNING WITH THE STRONGEST STORMS. ALSO...A
MODERATE THREAT OF SEVERE WINDS TO 60 MPH AND LARGE HAIL TO NICKEL
SIZE ARE EXPECTED...AS ISOLATED STORMS BECOME SEVERE.

THERE IS ALSO A VERY LOW THREAT OF A WEAK SHORT-LIVED TORNADO
OR WATERSPOUT ALONG NORTHERN COASTAL SECTIONS OF EAST CENTRAL
FLORIDA.

MOVE INDOORS INTO A STURDY STRUCTURE IF A WARNING IS ISSUED FOR YOUR
AREA.

...FLOOD IMPACT...
THERE WILL BE A MODERATE THREAT OF FLOODING RAIN ASSOCIATED WITH
SEVERAL STORMS THIS AFTERNOON AS ABUNDANT LOW LEVEL MOISTURE IS IN
PLACE. LOCAL RAIN TOTALS COULD REACH TWO TO FOUR INCHES WITH SLOW
MOVING STORMS...ESPECIALLY ALONG THE TREASURE COAST.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS WILL AFFECT THE INTRACOASTAL AND NEAR SHORE WATERS OF
NORTH BREVARD AND COASTAL VOLUSIA COUNTIES LATER THIS AFTERNOON.
THERE IS A MODERATE THREAT FOR WIND GUSTS IN EXCESS OF 34 KNOTS.

...WATERSPOUT IMPACT...
A VERY LOW THREAT OF WATERSPOUTS EXISTS OVER THE INTRACOASTAL AND
NEAR SHORE WATERS OF NORTHERN BREVARD AND VOLUSIA COUNTIES.

.DAYS TWO THROUGH SEVEN...
IMPACTS ASSOCIATED WITH AFTERNOON THUNDERSTORMS WILL CONTINUE
AND BE FOCUSED TOWARD INTERIOR SECTIONS OF THE CENTRAL PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

15

In the hours before

Special weather statement, Jun 6, 2:43 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EDT SUN JUN 6 2004

FLZ047-061910-
SOUTHERN BREVARD COUNTY-
243 PM EDT SUN JUN 6 2004

...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL NORTH OF LAKE
WASHINGTON...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING SMALL HAIL WEST OF VIERA...MOVING SOUTH
AT 5 MPH. THIS STORM WILL APPROACH LAKE WASHINGTON.

MOVE INDOORS TO A PLACE OF SAFETY IF YOU ARE IN THE PATH OF THIS
STORM.

15
Special weather statement, Jun 6, 3:20 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT SUN JUN 6 2004

FLZ058-059-062000-
OKEECHOBEE-ST. LUCIE-
320 PM EDT SUN JUN 6 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL OKEECHOBEE COUNTY...WESTERN ST. LUCIE COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER WESTERN
ST LUCIE COUNTY 16 MILES NORTHEAST OF FOUR SEASONS ESTATES...MOVING
SOUTHWEST AT 10 MPH TOWARD STATE ROAD 70.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

52
Special weather statement, Jun 6, 3:52 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
352 PM EDT SUN JUN 6 2004

AMZ550-FLZ041-044>046-141-144-062200-
COASTAL VOLUSIA-FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN LAKE-
352 PM EDT SUN JUN 6 2004

...THREAT FOR SEVERE WEATHER WILL INCREASE LATE THIS AFTERNOON
OVER PORTIONS OF VOLUSIA...LAKE...SEMINOLE...AND ORANGE COUNTIES...

AT 348 PM...WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS
STRETCHING FROM ORMOND BY THE SEA TO LAKE WOODRUFF TO PAISLEY AND
CLERMONT. THE STORMS WILL CONTINUE TO DROP SLOWLY SOUTHEAST.
MEANWHILE...THE ATLANTIC SEA BREEZE FRONT WAS LOCATED FROM CENTRAL
VOLUSIA COUNTY TO CENTRAL ORANGE AND OSCEOLA COUNTIES AND WAS
MOVING WEST. AS THE SEA BREEZE BOUNDARY AND PRE EXISTING
THUNDERSTORMS INTERACT BETWEEN 4 AND 6 PM THIS EVENING...RAPID
DEVELOPMENT OF NUMEROUS STRONG...AND ISOLATED SEVERE THUNDERSTORMS
MAY RESULT. LOCALLY DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED
TORNADO MAY RESULT. LISTEN FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

SPRATT
Special weather statement, Jun 6, 5:07 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
507 PM EDT SUN JUN 6 2004

FLZ053-062145-
OSCEOLA-
507 PM EDT SUN JUN 6 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL RAPIDLY DEVELOPING OVER OSCEOLA COUNTY...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS RAPIDLY INTENSIFYING OVER OSCEOLA COUNTY. ONE STORM WAS
LOCATED 12 MILES SOUTHWEST OF KENANSVILLE AND ANOTHER STORM WAS
FARTHER NORTH NEAR INTERCESSION CITY...MOVING NORTHEAST AT 10 MPH.

IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

52

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:31 PM EDTSevere Thunderstorm WarningMLBSaint Lucie59 min
Jun 6, 4:24 PM EDTSpecial Marine WarningMLB81 min
Jun 6, 4:32 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia58 min
Jun 6, 5:20 PM EDTSevere Thunderstorm WarningMLBOsceola70 min
Jun 6, 7:35 PM EDTSpecial Marine WarningMLB55 min
Jun 6, 7:35 PM EDTSpecial Marine WarningMLB55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.